Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 40, NWS Midland/Odessa, TX

April 22, 1997Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 22, 1997, 7:09 PM CDT for Dawson County, Gaines County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 1997, 7:09 PM CDT (00:09 UTC)
Expired
Apr 22, 1997, 8:10 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Dawson County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1852 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

813 
WUUS1 KMAF 230011 RRA
SVRMAF
TXC115-165-230110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
709 PM CDT TUE APR 22 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 810 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN TEXAS

   ...DAWSON COUNTY
   ...GAINES COUNTY
 
AT 707 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 18 MILES NORTH OF SEMINOLE OR 7 MILES NORTHWEST OF
SEAGRAVES MOVING SOUTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... SEAGRAVES... LOOP
AND SEMINOLE.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

$$

TJT/MEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:34 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 22, 3:34 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
334 PM CDT TUE APR 22 1997

ANALYSIS OF LATEST SATELLITE IMAGERY INDICATES A CU FIELD NORTH AND
EAST OF A HOB...P07 LINE. SOUTH AND WEST OF THIS LINE MOSTLY SUNNY
SKIES DOMINATE. ATTM SURFACE ANALYSIS INDICATES TEMPERATURES RANGE
FROM 65-70 OVER NORTHERN 2/3 OF FA WHILE 70-75 PREVAIL SOUTH.
ALSO...A SURFACE HIGH PRESSURE CENTER IS OVER SE CO AND NE NM ATTM.
UPPER-LEVEL ANALYSIS INDICATES NW FLOW OVER WESTERN PORTION OF THE
NATION. BELIEVE SKIES WILL BE FAIR TONIGHT AND PC TO MC TOMORROW.

MODELS APPEAR TO BE IN GOOD AGREEMENT. UPPER RIDGE BUILDS THROUGH
TOMORROW WITH STRONG SHORT WAVE APPEARING BY TOMORROW
AFTERNOON/EVENING TO THE WEST. BELIEVE THE BEST CHANCES FOR POPS
REMAIN THURSDAY WITH SOME TRW ACTIVITY POSSIBLE TOMORROW AFTERNOON.
WITH MOISTURE RETURN BEGINNING OVERNIGHT...WOULD EXPECT SOME LOW
CLOUDS INTO SOUTHEAST FA OVERNIGHT.

BASED ON INCREASED CLOUDS FOR TOMORROW AND THE BEGINNING OF
LOW-LEVEL MOISTURE RETURN BY TOMORROW MORNING...BELIEVE GUIDANCE
NUMBERS FOR OVERNIGHT LOWS ARE ON TRACK. HOWEVER...BELIEVE HIGHS
TOMORROW AFTERNOON WILL BE LOWER THAN GUIDANCE.

MAF 49/75 -/30
CNM 50/76 -/10
MRF 45/75 -/20
P07 58/78 -/30

HUBER/GRIFFIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:37 PM CDTTornado WarningMAFGaines48 min
Apr 22, 7:52 PM CDTTornado WarningMAFAndrews33 min
Apr 22, 8:17 PM CDTTornado WarningMAFAndrews, Martin48 min
Apr 22, 8:41 PM CDTTornado WarningMAFMidland49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.